Washington, 2016Hail in Washington, April 22, 2016
April 22, 2016 · NWS OTX · 1 event in 1 county or zone
A moist and unstable southerly flow of moisture brought thunderstorms to parts of Eastern Washington on Friday April 22,2016. Some of the storms produced large hail in addition to lightning, gusty wind, and brief periods of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable southerly flow of moisture brought thunderstorms to parts of Eastern Washington on Friday April 22,2016. Some of the storms produced large hail in addition to lightning, gusty wind, and brief periods of heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 22, 7:14 PM PST, 11 minutes earlier.
Area forecast discussion, Apr 22, 7:14 PM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
814 PM PDT FRI APR 22 2016
.SYNOPSIS...
A strong upper level low and associated cold front will push into
the region tonight bringing a chance showers with thunderstorms
possible this through the evening. A few of the thunderstorms
will be capable of producing hail and gusty winds. As the low
dives into southern Idaho late tonight, it will shift the focus
for precipitation across southeast Washington and the southern
Idaho Panhandle. This precipitation could be locally heavy at
times into Saturday morning. The threat of showers will then
continue through the rest of the weekend and into early next week,
especially for the Idaho panhandle. Temperatures will be
considerably cooler than what what was experienced over the past
several days.
&&
.DISCUSSION...
Quick update to trim areal coverage of showers and thunderstorms
this evening as much of the convection is dying off. Still have
some strong cells tracking north across extreme NE WA and the
northern panhandle of ID but this should end in the next hour or
so. Then the main area of precipitation will be across the
southeast zones as wrap around moisture continues to push into the
forecast area. There is still some lightning activity across NE
Oregon, tracking into the area so Isolated thunderstorms remain in
the forecast through 06Z for the southeast into the Idaho
panhandle. /Kelch
&&
.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will affect the
eastern TAF sites this evening with brief heavy rain, gusty winds
and possibly small hail. The instability will decrease after 03z,
but a band of light showers will move up from the south after 08z
reaching KLWS and KPUW toward KCOE through the early morning
hours. Little thunderstorm threat expected in KEAT & KMWH, and
winds will veer to the west to northwest by early evening. -RA
will continue to affect KLWS/KPUW/KCOE with MVFR ceilings through
18Z, then improve. Low stratus also possible at KGEG/KSFF 15Z-19Z
but confidence is low. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 60 43 58 39 62 / 70 30 20 60 10 10
Coeur d'Alene 45 59 42 57 38 60 / 70 80 40 50 10 20
Pullman 43 56 40 55 36 56 / 90 90 20 40 20 30
Lewiston 50 66 45 61 42 60 / 90 100 20 40 30 40
Colville 45 67 42 60 38 66 / 50 40 50 60 30 10
Sandpoint 42 59 39 54 36 59 / 70 60 60 50 10 20
Kellogg 41 53 39 51 36 56 / 80 100 50 60 30 30
Moses Lake 46 71 44 64 39 67 / 10 10 10 40 10 10
Wenatchee 49 68 47 62 43 64 / 10 10 20 50 20 10
Omak 47 67 44 61 40 66 / 20 10 20 60 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 22, 1:55 PM PST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
255 PM PDT FRI APR 22 2016
IDZ001-003-004-026-027-WAZ031>033-232200-
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
255 PM PDT FRI APR 22 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a chance of thunderstorms into the evening. Although the
probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Heavy rain with snow over higher mountains Saturday and Saturday
night is possible over Shoshone county in North Idaho. In
addition...rivers that are running high and will continue to be
monitored include the Moyie and Kootenai.
WAZ042-232200-
EAST SLOPES NORTHERN CASCADES-
255 PM PDT FRI APR 22 2016
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a chance of thunderstorms into the evening. Although the
probability for widespread hazardous weather is low.
Minor flooding is expected on the Okanogan River near Tonasket
and the Stehekin river at Stehekin this week into early next
week. Other rivers that are running high and will continue to be
monitored include the Entiat and Methow.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Minor flooding is expected on the Okanogan River near Tonasket
and the Stehekin river at Stehekin this week into early next
week. Other rivers that are running high and will continue to be
monitored include the Entiat and Methow.
IDZ002-WAZ034>038-041-043-044-232200-
COEUR D'ALENE AREA-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
255 PM PDT FRI APR 22 2016
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Minor flooding is expected on the Kettle river as early as
Saturday afternoon.
In the hours before
Special weather statement, Apr 22, 6:42 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
742 PM PDT FRI APR 22 2016
IDZ001-WAZ037-230315-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
742 PM PDT FRI APR 22 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BONNER AND
SOUTHEASTERN PEND OREILLE COUNTIES...
AT 740 PM PDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
NEWPORT...OR 13 MILES WEST OF PRIEST RIVER...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. HAIL UP TO ONE INCH IN
DIAMETER HAS BEEN REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWPORT...CUSICK...OLDTOWN...DALKENA...SOUTH SKOOKUM LAKE CAMPGROUND...
BROWNS LAKE CAMPGROUND...BEAD LAKE CAMPGROUND AND USK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4816 11703 4810 11728 4841 11747 4848 11708
TIME...MOT...LOC 0240Z 165DEG 16KT 4823 11720
EK
Local storm report, Apr 22, 6:46 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
746 PM PDT FRI APR 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 NNW NEWPORT 48.19N 117.06W
04/22/2016 M1.00 INCH PEND OREILLE WA TRAINED SPOTTER
HAIL COVERED HIGHWAY 2 NEAR NEWPORT. VISIBILITY REDUCED
TO NEAR ZERO IN VERY HEAVY RAIN.
&&
EKSpecial weather statement, Apr 22, 7:19 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
819 PM PDT FRI APR 22 2016
WAZ037-230400-
NORTHEAST MOUNTAINS WA-
819 PM PDT FRI APR 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND CENTRAL
PEND OREILLE COUNTIES UNTIL 900 PM PDT...
AT 815 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS AROUND CUSICK TO JUST SOUTH OF RUBY... MOVING NORTH AT
20 MPH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
DIME SIZE HAIL WILL BE POSSIBLE AS WELL.
LOCATIONS IMPACTED INCLUDE...
CUSICK...SOUTH SKOOKUM LAKE CAMPGROUND...BROWNS LAKE CAMPGROUND...RUBY...
LITTLE PEND OREILLE LAKES CAMPGROUND...LOST CREEK...BEAD LAKE
CAMPGROUND AND USK.
LAT...LON 4830 11710 4824 11743 4864 11761 4867 11714
TIME...MOT...LOC 0312Z 167DEG 12KT 4835 11730
Hail, Pend Oreille
- When
- April 22, 7:25 PM PST to 7:35 PM PST
- Where
- Pend Oreille County, 1 mi NNW of Newport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.193, -117.058
A trained spotter reported hail covering highway 2 near Newport, Washington. The hail was reported to be one inch in size and in addition the visibility was reduced to near zero in very heavy rain.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, April 22 to 23, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20165 events
- Damaging Winds in Florida, April 22, 2016$9,000 · 5 events
- Hail and Damaging Wind in Tennessee, April 22, 20161.25 in hail · 5 events
- High Wind and Strong Wind in Nevada, April 22, 2016$2,000 · 63 kt wind · 4 events
- Heavy Snow in California, April 22 to 23, 20163 events
- High Wind in Utah, April 22 to 23, 201658 kt wind · 3 events
- Flooding in Puerto Rico, April 22 to 23, 20163 events
- Hurricane in American Samoa, April 22 to 23, 20162 events
- Damaging Winds in Georgia, April 22, 201665 kt wind · 2 events
- Hail in West Virginia, April 22, 20160.75 in hail · 2 events
- Damaging Winds in New Mexico, April 22, 201652 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621047.